Flash Flood, Jefferson
- When
- August 5, 3:22 PM EST to 5:30 PM EST
- Where
- Jefferson County, 0.69 mi N of Brownville to 0.84 mi ESE of Brownville
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 44.010, -75.980
Slow moving thunderstorms crossed the North country during the afternoon hours. One of the storms produced rainfalls rates of up to two inches an hour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Slow moving thunderstorms crossed the North country during the afternoon hours. One of the storms produced rainfalls rates of up to two inches an hour. This resulted in flash flooding in the Town of Brownville in Jefferson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 5, 2:52 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
352 PM EDT SUN AUG 5 2012
.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA EARLY TONIGHT. SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT WILL END THIS
EVENING. A MORE SEASONABLE AND DRIER AIRMASS WILL BE USHERED INTO
OUR REGION IN THE WAKE OF THE COLD FRONT FOR MONDAY AND TUESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
LINE OF SEVERE CONVECTION ONGOING ACROSS THE EASTERN PORTION OF THE
AREA. THIS LINE EXPECTED TO BE EAST OF THE AREA BEFORE 6 PM...THIS
WOULD LIKELY RESULT IN THE EARLY DEMISE OF THE SEVERE WATCH.
REGIONAL RADARS SHOWING SCATTERED WEAKER CONVECTION DEVELOPING ALONG
THE SURFACE COLD FRONT UPSTREAM. CONVECTIVE CHANCES WILL CONTINUE
UNTIL THE PASSAGE OF THE COLD FRONT THIS EVENING. DRIER AIR WILL
SPREAD INTO THE AREA BEHIND THE FRONT WITH A RAPID CLEARING TREND.
FOR MONDAY...SURFACE HIGH PRESSURE RIDGES IN FROM THE SOUTH LEADING
TO PARTLY TO MOSTLY SUNNY CONDITIONS. 850 MB TEMPERATURES DROPPING
DOWN TO AROUND +10C RESULTING IN COOLER DAY WITH MOST HIGHS IN THE
MID TO UPPER 70S.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
BY MONDAY EVENING EXPECT SKIES TO BE CLEAR WITH SEASONABLY COOL
TEMPERATURES. WITH THE SFC HIGH CENTERED OVER THE WESTERN MID
ATLANTIC STATES AND WITH A LIGHT TO CALM WIND OVERNIGHT LOWS WILL
DROP BACK INTO THE 50S...WITH UPPER 40S POSSIBLE WELL INLAND
ACROSS THE SOUTHERN TIER. CLOSER TO THE WARMER LAKE BODY OVERNIGHT
LOWS WILL DROP BACK TOWARDS 60. RADIATIONAL FOG IS POSSIBLE ACROSS
THE SOUTHERN TIER...AND WITH LOW DEW POINTS THIS FOG WILL BE
CONSTRICTED MAINLY TO NEAR THE VALLEY RIVERS AND CREEKS.
TUESDAY THE SFC HIGH PRESSURE WILL SLIP TO THE EAST ALLOWING FOR A
RETURN FLOW OF SOUTHERLY WINDS AND WARMER TEMPERATURES. A COOL START
TUESDAY MORNING BUT UNDER A MORNING MOSTLY SUNNY EXPECT TEMPERATURES
TO QUICKLY RECOVER. A COLD FRONT WILL BE WEAKENING AS IT CROSS THE
CENTRAL GREAT LAKES ON TUESDAY. SOME MID AND HIGH LEVEL CLOUDS MAY
START TO SPILL ACROSS THE REGION TUESDAY AFTERNOON. STILL WITH 850
HPA TEMPERATURES A FEW DEGREES WARMER THAN MONDAY EXPECT AFTERNOON
HIGHS TO CLIMB INTO THE 80S ACROSS MUCH OF THE REGION.
MUCH OF THE REGION WILL REMAIN DRY TUESDAY NIGHT AS THE COLD FRONT
INCHES CLOSER TO THE REGION. THERE IS SOME PLACE AND TIMING
DIFFERENCE OF A WEAK IMPULSE AMONG THE MODELS...AND WILL JUST CARRY
A SLIGHT CHC POP FOR SHOWERS AND THUNDERSTORMS FOR NOW ACROSS THE
NORTH COUNTRY AND THE SAINT LAWRENCE VALLEY LATE. NOT AS COOL
TUESDAY NIGHT WITH OVERNIGHT LOWS DROPPING BACK INTO THE LOW 60S
NEAR THE LAKES...AND MID 50S WELL INLAND ACROSS TRADITIONALLY COOLER
AREAS.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
DURING THIS TIME PERIOD THE PERSISTENT SUMMER UPPER LEVEL RIDGE OVER
THE CENTRAL US WILL BUILD WEST AND NORTHWARD EARLY IN THE
WEEK...ALLOWING FOR SEVERAL SHORT WAVES TO CARVE AN UPPER LEVEL
TROUGH OVER THE NORTHEAST. THIS WILL LEAD TO TEMPERATURES CLOSER TO
NORMAL...AND THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS.
ON WEDNESDAY A WEAK FRONTAL BOUNDARY WILL NEAR THE REGION WITH A FEW
SHOWERS AND THUNDERSTORMS POSSIBLE FOR OUR REGION. AREAS DOWNWIND OF
LAKE ERIE MAY REMAIN DRY AS THE LAKE BREEZE DEVELOPS THROUGH THE
DAY...AND A STABLE AIRMASS SWEEPS INLAND. OTHERWISE JUST A FEW
SHOWERS AND THUNDERSTORMS ARE EXPECTED ON WEDNESDAY WITH MUCH OF THE
REGION REMAINING DRY.
A GREATER THREAT FOR SHOWERS AND THUNDERSTORMS WILL COME THURSDAY
THROUGH SATURDAY AS AN UPPER LEVEL SHORT WAVE DIVES SOUTHWARD FROM
NORTHERN CANADA AND TOWARDS THE CENTRAL GREAT LAKES BY FRIDAY.
EXPECT SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SATURDAY WITH THIS
FEATURE WITH THE GREATEST POTENTIAL DURING THE DAY UNDER DIURNAL
INSTABILITY. WITH THE UPPER LEVEL FLOW CUTTING OFF LATER FRIDAY AND
INTO SATURDAY EXPECT THE THREAT OF SHOWERS TO LINGER INTO THE
BEGINNING OF THE WEEKEND...WHILE CLOUDS AND COOLER AIR ALOFT BRINGS
BELOW/NEAR NORMAL TEMPERATURES. EXPECT TEMPERATURES TO FAVOR THE MID
TO UPPER 70S BOTH FRIDAY AND SATURDAY...THOUGH A FEW 80S ARE
POSSIBLE.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
LARGE COMPLEX OF CONVECTION WILL WORK ACROSS THE AREA THIS
AFTERNOON. WIND GUSTS IN EXCESS OF 50 KNOT WILL BE POSSIBLE AT ALL
TERMINALS AS THIS COMPLEX WORKS ACROSS AS WELL AS VERY HEAVY RAIN
BRIEFLY BRINGING IFR/LIFR CONDITIONS.
EXPECT CLEARING TO VFR BEHIND THE FRONT ACROSS MUCH OF THE FORECAST
AREA...HOWEVER LIGHTER NORTHERLY FLOW AND CLEARING SKIES WILL BRING
A POTENTIAL FOR FOG TO THE SOUTHERN TIER LATER TONIGHT. DEPENDING ON
WHERE HEAVIER RAIN FALLS...OTHER SITES HAVE A POSSIBILITY OF SEEING
IFR CONDITIONS IN FOG LATE TONIGHT AS WELL HOWEVER CONFIDENCE IS LOW
ENOUGH TO LEAVE ANY MENTION OUT FOR NOW.
OUTLOOK...
MONDAY THROUGH FRIDAY...MAINLY VFR.
&&
.MARINE...
WEST TO SOUTHWEST WINDS EARLY THIS EVENING WILL VEER TO NORTHWEST.
THERE WILL BE ENOUGH OF A GRADIENT TONIGHT TO EXTEND SMALL CRAFT
CONDITIONS ON THE SOUTH SHORE OF LAKE ONTARIO. HIGH PRESSURE
BUILDING OVER THE LOWER LAKES WILL DIMINISH THE WIND AND WAVE
CONDITIONS MONDAY BRINGING TRANQUIL CONDITIONS...BEFORE ANOTHER
WEAKER FRONT BRINGS A CHANCE OF SHOWERS AND THUNDERSTORMS BY THE
MIDDLE OF THE WEEK.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR LEZ020.
SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
LEZ040-041.
SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
LOZ030.
SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
LOZ042-043.
SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR LOZ045.
SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 2 AM EDT
MONDAY FOR LOZ044.
SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
SLZ022-024.
&&
SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...THOMAS
LONG TERM...THOMAS
AVIATION...TMA
MARINE...TMAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 107 PM EDT SUN AUG 5 2012 NYZ001>008-010>014-019>021-085-061715- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 107 PM EDT SUN AUG 5 2012 ...SEVERE THUNDERSTORM WATCH 563 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-061715- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 107 PM EDT SUN AUG 5 2012 ...SEVERE THUNDERSTORM WATCH 563 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SLZ022-024-061715- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 107 PM EDT SUN AUG 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
234 PM EDT SUN AUG 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM MARINE TSTM WIND BUFFALO 42.88N 78.90W
08/05/2012 M45 MPH LEZ041 NY COAST GUARD
&&
EVENT NUMBER BUF1200241
TMAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
238 PM EDT SUN AUG 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM TSTM WND DMG 1 S WINDOM 42.78N 78.79W
08/05/2012 ERIE NY PUBLIC
REPORT OF A TREE ON A TRUCK
&&
EVENT NUMBER BUF1200242
JAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
251 PM EDT SUN AUG 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG CHILI CENTER 43.10N 77.77W
08/05/2012 MONROE NY LAW ENFORCEMENT
WIRES DOWN
0223 PM TSTM WND DMG ROCHESTER 43.15N 77.61W
08/05/2012 MONROE NY LAW ENFORCEMENT
TREES AND WIRES DOWN IN THE CITY OF ROCHESTER
&&
EVENT NUMBER BUF1200243
EVENT NUMBER BUF1200244
MPUKAJLOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
324 PM EDT SUN AUG 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG BUFFALO 42.89N 78.86W
08/05/2012 ERIE NY CITY OFFICIAL
TREE DOWN ON LOUISIANA AND REPUBLIC IN THE CITY OF
BUFFALO
&&
EVENT NUMBER BUF1200245
TMAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
337 PM EDT SUN AUG 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG WALWORTH 43.14N 77.27W
08/05/2012 WAYNE NY LAW ENFORCEMENT
NUMEROUS TREES... TREE LIMBS AND WIRES DOWN IN WALWORTH
AND ONTARIO
0252 PM TSTM WND DMG SODUS 43.24N 77.06W
08/05/2012 WAYNE NY LAW ENFORCEMENT
TREE LIMDS AND WIRES DOWN
0301 PM TSTM WND DMG HURON 43.23N 76.88W
08/05/2012 WAYNE NY LAW ENFORCEMENT
TREE LIMBS AND WIRES DOWN
&&
EVENT NUMBER BUF1200246
EVENT NUMBER BUF1200247
EVENT NUMBER BUF1200248
MPUKAJLOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
344 PM EDT SUN AUG 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG PITTSFORD 43.09N 77.52W
08/05/2012 MONROE NY LAW ENFORCEMENT
LARGE TREE DOWN BLOCKING ROAD
&&
EVENT NUMBER BUF1200249
MPUKAJLOThe Ft Drum radar (KTYX), 37 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410854.